What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 7, 2:10 PM EST, 1 hour 55 minutes earlier.
Area forecast discussion, Aug 7, 2:10 PM EST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
310 PM EDT Tue Aug 7 2018
.SYNOPSIS...
High pressure was centered over the southeastern United States
providing typical summer weather conditions with a daily threat
for mainly afternoon and evening thunderstorms and near
seasonal temperatures. A weak cold front is approaching from the
northwest and will provide better coverage of showers, and
greater threat for organized storms, to the region as it
crosses the area Wednesday.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
As of 305 PM EDT Tuesday...
For late this afternoon into early evening, instability have
increased per diurnal heating cycle and with little or no cap,
deep convection has formed over the mountains. Scattered showers
and thunderstorms a good bet into this evening with greatest
concentration along old outflow boundary that continues to sink
southeast from southeastern West Virginia this morning into
southwestern Virginia this afternoon. Aside for pulse storms
associated with the general heating of the day, there is a
chance for organization of storms to generate from this old
outflow boundary. This boundary favors robust deep convection
and yield strong to isolated severe storms WV/VA this afternoon
and evening. With PWATs in excess of 1.50, main threats would be
from torrential downpours and wet microbursts.
Showers will survive through the evening, living off residual
instabilities and outflow boundaries. Majority of the
convection, if not all, should dissipate around midnight. Debris
clouds from today's storms should limit dense fog from forming
overnight. Overnight lows will ranging from the mid to upper 60s
across the mountains to the low 70s east.
A weak cold front will approach the area tomorrow, but may not
enter the mountains until late in the day. If this is the case,
scattered thunderstorms will fire during the afternoon across
the mountains from heating and lingering outflow boundaries.
These prefrontal mountain showers may help stabilize the
environment before the front enters the area. Late in the day,
convection will start east of the Blue Ridge and in the vicinity
of a lee trough. Convection will likely become stronger across
the piedmont as the front jumps to this surface trough. With the
later arrival of the front tomorrow, more heating will help
destablize the atmosphere, therefore increasing the chances for
strong to severe storms across the area with the higher chance
for organize storms occuring east of the Blue Ridge. SPC
currently has the area in a marginal risk for storms producing
damaging winds. High temperature across the mountains will warm
into the 80s with low to mid 90s east.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 150 PM EDT Tuesday...
Enough upper support reaches southwest Virginia, northwest
North Carolina, and southeast West Virginia that thunderstorms
will be in full swing early Wednesday evening. Will be leaning
toward the timing and placement shown by the GFS for the showers
and thunderstorms on Thursday through Friday.
The surface front stalls across Tennessee and North Carolina
Thursday and Friday. This pushes the higher precipitable water
values into the Carolinas and Tennessee Valley. However, not
much change in temperatures behind the front.
Confidence was average for all elements.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 155 PM EDT Tuesday...
Models continued to advertise the same synoptic pattern over
the weekend as the past few runs, with an upper low closing off
over the Ohio Valley and Great Lakes. The Canadian showed little
movement of the upper low but the ECMWF and GFS have the low
lifting northeast and becoming an open wave by Tuesday. WPC
favors this more progressive solution.
This is a mild and wet pattern for the Mid Atlantic region with
deep southwest winds keeping moisture over the area, especially
Saturday and Sunday. A push of drier air works into the region
behind a front that comes through late Monday. Will keep
probability of precipitation behind the second front confined
to the western upslope area in the mountains.
Confidence was average for temperatures and below average for
timing of precipitation.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
As of 130 PM EDT Tuesday...
Concerns this afternoon and evening are similar to yesterday
with heating of the day deep convection likely with build-ups
across the mountains leading to scattered showers and
thunderstorms. A more organized area of showers/thunderstorms
will be associated with the cold front in the Ohio Valley and
along any outflow boundary which emanates ESE this afternoon and
evening. There is some potential for organized line segments or
clusters of storms to develop this afternoon across WV/VA
resulting in gusty outflow winds and torrential downpours. Have
include VCTS for all TAF sites today with tempo 4SM SHRA that
may last 10-15 minutes.
Winds today will have a westerly flavor with gradual freshening
of the wind field today into Wednesday ahead of the approaching
cold front, speeds averaging 8-12 kts with gusts 15-20 kts,
with higher wind gusts associated with thunderstorm outflow.
Extended...
Best coverage of storms for the Virginias will occur mid-week
(Wednesday) associated with an upper level trof and passage of
the surface cold front. Focus will then shift south into the
Carolinas Thursday into Friday as the front stalls across the
southern Appalachians.
There is a lot of uncertainty in the forecast for the weekend.
Models are hinting at a cutoff low forming over the eastern
CONUS which suggests a wet pattern for the Mid-Atlantic and
greater potential for sub-VFR. Just not sure how much of an
impact this will have attm to Cigs/Vsbys.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...RCS
NEAR TERM...RCS
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...PM/RCS
Hazardous weather outlook, Aug 7, 3:10 AM EST, 12 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
410 AM EDT Tue Aug 7 2018
VAZ007-010>014-016>020-022>024-032>035-043>047-058-059-WVZ042>044-
507-508-080900-
Tazewell-Bland-Giles-Wythe-Pulaski-Montgomery-Carroll-Floyd-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-
Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
410 AM EDT Tue Aug 7 2018
This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.
.DAY ONE...Today and tonight.
There is a low probability for widespread hazardous weather.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Some storms Wednesday afternoon and evening may produce locally
damaging wind, especially north of Route 460.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ001>006-018>020-VAZ009-015-080900-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Smyth-Grayson-
410 AM EDT Tue Aug 7 2018
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina and southwest Virginia.
.DAY ONE...Today and tonight.
There is a low probability for widespread hazardous weather.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 7, 3:29 PM EST, 36 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
429 PM EDT TUE AUG 7 2018
VAZ034-035-045-072115-
Amherst-Campbell-Bedford-
429 PM EDT TUE AUG 7 2018
...A STRONG THUNDERSTORM WILL AFFECT
NORTH CENTRAL CAMPBELL...NORTHEASTERN BEDFORD...AND SOUTHWESTERN
AMHERST COUNTIES AND THE CITY OF LYNCHBURG...
Until 515 PM EDT.
At 428 PM EDT, a strong thunderstorm was located over Naola, moving
southeast at 5 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Lynchburg...
Forest...
Coleman Falls...
Madison Heights...
and Boonsboro.
This includes The following Locations Liberty University and
Lynchburg Airport.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3744 7901 3743 7902 3742 7901 3726 7919
3747 7941 3761 7926 3746 7898
TIME...MOT...LOC 2028Z 311DEG 6KT 3749 7927
LocontoSpecial weather statement, Aug 7, 3:49 PM EST, 16 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
449 PM EDT TUE AUG 7 2018
NCZ020-072145-
Yadkin-
449 PM EDT TUE AUG 7 2018
...A STRONG THUNDERSTORM WILL AFFECT
EASTERN YADKIN COUNTY...
Until 545 PM EDT.
At 449 PM EDT, a strong thunderstorm was located over East Bend,
moving southeast at 10 mph.
Wind gusts of 50 to 55 mph and nickel size hail are possible with
this storm.
Locations impacted include...
East Bend...
Enon...
Huntsville...
and Donnaha.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
LAT...LON 3618 8064 3626 8053 3626 8047 3623 8043
3622 8043 3621 8045 3617 8044 3614 8044
3612 8046 3611 8050 3609 8051 3605 8050
3605 8053
TIME...MOT...LOC 2049Z 318DEG 9KT 3619 8051
LocontoLocal storm report, Aug 7, 3:50 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
450 PM EDT TUE AUG 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM TSTM WND DMG 4 NE SHAWSVILLE 37.21N 80.23W
08/07/2018 MONTGOMERY VA 911 CALL CENTER
ONE TREE BLOWN DOWN ON BRAKE ROAD IN ELLISTON
&&
PWSpecial weather statement, Aug 7, 3:56 PM EST, 9 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
456 PM EDT TUE AUG 7 2018
NCZ003>005-VAZ016-032-043-072145-
Stokes-Rockingham-Surry-Henry-Patrick-Carroll-
456 PM EDT TUE AUG 7 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
NORTHEASTERN SURRY...STOKES...NORTHWESTERN ROCKINGHAM...SOUTHEASTERN
CARROLL...SOUTHWESTERN HENRY AND PATRICK COUNTIES...
Until 545 PM EDT.
At 456 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Sanville to near Stuart to near
Cana. Movement was southeast at 20 mph.
Winds in excess of 40 mph and half inch hail are possible with these
storms.
Locations impacted include...
Mount Airy...
Flat Rock...
Mayodan...
Madison...
and Pilot Mountain.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
LAT...LON 3659 8072 3681 8011 3654 7982 3637 8000
3626 8042 3626 8045 3625 8045 3625 8046
TIME...MOT...LOC 2056Z 319DEG 17KT 3675 8015 3665 8032 3658 8062
LocontoLocal storm report, Aug 7, 3:57 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
457 PM EDT TUE AUG 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM TSTM WND DMG 1 ENE ELLISTON-LAFAYETT 37.23N 80.20W
08/07/2018 MONTGOMERY VA 911 CALL CENTER
ONE TREE BLOWN DOWN ALONG ROANOKE ROAD BETWEEN THE
INTERSECTIONS OF LAFAYETTE ROAD AND STONES KEEP LANE
&&
PWSpecial weather statement, Aug 7, 4:05 PM EST, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
505 PM EDT TUE AUG 7 2018
VAZ033-034-043>045-072145-
Henry-Franklin-Campbell-Bedford-Pittsylvania-
505 PM EDT TUE AUG 7 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
SOUTHWESTERN CAMPBELL...WESTERN PITTSYLVANIA...HENRY...SOUTHWESTERN
BEDFORD AND FRANKLIN COUNTIES AND THE CITY OF MARTINSVILLE...
Until 545 PM EDT.
At 505 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Burnt Chimney to near Rocky Mount to
Philpott Dam. Movement was east at 25 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Martinsville...
Rocky Mount...
Altavista...
Hurt...
and Chatham.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
If you are on or near Smith Mountain Lake, get out of the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 10 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
LAT...LON 3674 8009 3676 8009 3678 8010 3679 8007
3679 8004 3682 8007 3683 8007 3699 7992
3722 7986 3722 7985 3717 7927 3687 7930
3656 7966
TIME...MOT...LOC 2105Z 283DEG 22KT 3714 7982 3698 7983 3680 8004
Loconto